High heartbeat on prednisone

Posted by malin70 @malin70, Aug 11 9:39pm

I have a very high heartbeat as side effect of prednisone. That bother me so much, I'm afraid continue with prednisone. Is any of you have this side effect, is ever will go away. Is it reversible? Just side effect and it will go away. My doctor says I will get used to it…Please suggest.
Thank you.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

Hi @malin70, I'm sorry to hear you are having high heart rates that are bothering you. We are patients like yourself and cannot give medical advice. I do think if it was me, I would have a longer discussion with the doctor and want to know more about possible alternatives for the prednisone. Here's some information you may want to discuss with your doctor.

"Prednisone may cause what is known as tachycardia, or a rapid heart rate over 100 beats per minute. In clinical studies, other possible adverse cardiovascular effects reported were: Cardiac arrhythmias. Bradycardia (slowed heart rate) Jan 28, 2022" — Does prednisone cause rapid heart rate? – Drugs.com: https://www.drugs.com/medical-answers/prednisone-rapid-heart-rate-3565627/

Can you discuss the symptoms in depth with your doctor?

REPLY

Another possibility to ask your doctor, what about using just enough metaprolo tartrate to bring your heart rate down. It has a 12 hr half life and you could start with a very small dose to see how you respond. I know I am very sensitive to beta blockers and they make pills as low as 25 mg and they can be cut in half. Using another drug to control side effects is not very desirable but prednisone does seem to be the drug that works best for us. Obviously, you need your doctor's involvement with this. It seems to be a safe and uncomplicated drug to use if used appropriately.

REPLY

My heart rate goes up to 115 at times usually when I am adjusting my dose either tapering or going up. I have also noticed when the pain starts back it goes up as well. Sometimes my blood pressure goes up as well with the pain. Tapering and adjusting dose seems to be the cause however after a week or so mine stabilizes.

REPLY

@malin70 I have side effects with steroids so I try to steer clear. With PMR that is almost impossible.
I see a cardiologist and might encourage you to seek one out to help balance PMR treatment and cardiac side effects. They are well documented so a cardiologist should be able to address it.

REPLY

My heart beat increased a lot, so much so I was at work and went to the ER. As my dosage lowered, my heart rate followed….I was off prednisone in 11 months and it wasn’t easy, but worth putting up with the pain. We are all so different, I wish you the best, stay strong.

REPLY

@malin70, has your heart rate levelled off? How are you doing?

REPLY
@colleenyoung

@malin70, has your heart rate levelled off? How are you doing?

Jump to this post

Hi, I was taking prednisone only for first 3 days 15 mg only as a test for PMR. I stopped taking it, I have stiffness in the morning and after sitting for long time, but my SED went down from 43 to 39, and my CRP is normal, so not sure if I have PMR, and hate side effects of prednisone

REPLY
@malin70

Hi, I was taking prednisone only for first 3 days 15 mg only as a test for PMR. I stopped taking it, I have stiffness in the morning and after sitting for long time, but my SED went down from 43 to 39, and my CRP is normal, so not sure if I have PMR, and hate side effects of prednisone

Jump to this post

Hi @malin70, It's not uncommon to have normal SED and CRP levels with PMR. Reading through your previous posts you mention the symptoms of terrible stiffness but I didn't see any mention of pain. There are many conditions that mimic PMR. Do you also have pain along with the stiffness?

REPLY
@johnbishop

Hi @malin70, It's not uncommon to have normal SED and CRP levels with PMR. Reading through your previous posts you mention the symptoms of terrible stiffness but I didn't see any mention of pain. There are many conditions that mimic PMR. Do you also have pain along with the stiffness?

Jump to this post

Hi John, I have arthritis at my hips, knees and shoulder, so common for me to have pain, but stiffness, fatigue and malaise present. I did not see specialist yet, only my family physician. After my SED went a bit down he is not sure what I have

REPLY
Please sign in or register to post a reply.
  Request Appointment